Vitamins are an essential part of our daily diet, and while a balanced diet would provide the necessary amounts of these vitamins, many people make up for deficiencies by taking a multivitamin. However, routinely consuming an overload of vitamins and minerals can harm you. Too much vitamin C or zinc may cause nausea, diarrhea, and stomach cramps. There are 13 essential vitamins for proper functioning; four of them are fat-soluble and nine are water-soluble.
Taking certain types of vitamins can cause a variety of gastrointestinal problems, according to Dr. David Poppers, gastroenterologist at New York University Langone Medical Center. It's not uncommon to experience abdominal pain or discomfort, nausea, or diarrhea. Folic acid is a synthetic version of folate (vitamin B), an essential vitamin that the body cannot produce on its own.
Typical side effects include diarrhea, increased risk of bleeding, and a possible imbalance of other B family vitamins. This could explain why experts report that children who consume multivitamins have a high risk of exceeding UL, especially when it comes to vitamin A, folic acid and zinc.Multivitamins that provide up to 100% of the daily reference intake (DRI) are generally considered safe and often have no side effects, as long as they are taken as directed. However, copper, an essential mineral for bones, ligaments and joints, is commonly found in multivitamins. Multivitamins that offer large amounts of fat-soluble vitamins can be harmful, since excessive levels of these vitamins can build up in the body.Vitamin C or ascorbic acid can cause stomach problems ranging from cramps and heartburn to nausea and vomiting.
Poor diet can cause stomach problems, but a poor diet combined with vitamins could certainly cause diarrhea because the body may not have the ability to digest vitamins properly.Taking a smaller dose of a vitamin a day is always better than taking a large dose once a week or a month, Dr. Poppers advises. It's important to eat a balanced diet with lean meats, fish, low-fat dairy products, and plenty of fresh vegetables and fruits to get most of your vitamin needs.Some of the most common ailments caused by too much vitamin B6 in supplements are nausea and heartburn (according to Mayo Clinic). That practical energy bar that fits comfortably in a bag or gym bag, that enriched pasta for a candlelit dinner for two, even that part of this complete breakfast cereal that you eat every morning while watching the news could be adding additional vitamins and minerals to your diet.
But like many vitamins, B6 can be taken as a supplement, and high levels of B6 can cause health problems.